Atiyah–Bott fixed-point theorem

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search

In mathematics, the Atiyah–Bott fixed-point theorem, proven by Michael Atiyah and Raoul Bott in the 1960s, is a general form of the Lefschetz fixed-point theorem for smooth manifolds M, which uses an elliptic complex on M. This is a system of elliptic differential operators on vector bundles, generalizing the de Rham complex constructed from smooth differential forms which appears in the original Lefschetz fixed-point theorem.


The idea is to find the correct replacement for the Lefschetz number, which in the classical result is an integer counting the correct contribution of a fixed point of a smooth mapping

Intuitively, the fixed points are the points of intersection of the graph of f with the diagonal (graph of the identity mapping) in M×M, and the Lefschetz number thereby becomes an intersection number. The Atiyah–Bott theorem is an equation in which the LHS must be the outcome of a global topological (homological) calculation, and the RHS a sum of the local contributions at fixed points of f.

Counting codimensions in M×M, a transversality assumption for the graph of f and the diagonal should ensure that the fixed point set is zero-dimensional. Assuming M a closed manifold should ensure then that the set of intersections is finite, yielding a finite summation as the RHS of the expected formula. Further data needed relates to the elliptic complex of vector bundles , namely a bundle map

for each j, such that the resulting maps on sections give rise to an endomorphism of the elliptic complex T. Such a T has its Lefschetz number

which by definition is the alternating sum of its traces on each graded part of the homology of the elliptic complex.

The form of the theorem is then

Here trace means the trace of at a fixed point x of f, and is the determinant of the endomorphism I − Df at x, with Df the derivative of f (the non-vanishing of this is a consequence of transversality). The outer summation is over the fixed points x, and the inner summation over the index j in the elliptic complex.

Specializing the Atiyah–Bott theorem to the de Rham complex of smooth differential forms yields the original Lefschetz fixed-point formula. A famous application of the Atiyah–Bott theorem is a simple proof of the Weyl character formula in the theory of Lie groups.[clarification needed]


The early history of this result is entangled with that of the Atiyah–Singer index theorem. There was other input, as is suggested by the alternate name Woods Hole fixed-point theorem [1] that was used in the past (referring properly to the case of isolated fixed points). A 1964 meeting at Woods Hole brought together a varied group:

Eichler started the interaction between fixed-point theorems and automorphic forms. Shimura played an important part in this development by explaining this to Bott at the Woods Hole conference in 1964.[1]

As Atiyah puts it:[2]

[at the conference]...Bott and I learnt of a conjecture of Shimura concerning a generalization of the Lefschetz formula for holomorphic maps. After much effort we convinced ourselves that there should be a general formula of this type [...]; .

and they were led to a version for elliptic complexes.

In the recollection of William Fulton, who was also present at the conference, the first to produce a proof was Jean-Louis Verdier.

See also[edit]



  • M. F. Atiyah; R. Bott A Lefschetz Fixed Point Formula for Elliptic Differential Operators. Bull. Am. Math. Soc. 72 (1966), 245–50. This states a theorem calculating the Lefschetz number of an endomorphism of an elliptic complex.
  • M. F. Atiyah; R. Bott A Lefschetz Fixed Point Formula for Elliptic Complexes: A Lefschetz Fixed Point Formula for Elliptic Complexes: I II. Applications The Annals of Mathematics 2nd Ser., Vol. 86, No. 2 (Sep., 1967), pp. 374–407 and Vol. 88, No. 3 (Nov., 1968), pp. 451–491. These gives the proofs and some applications of the results announced in the previous paper.

External links[edit]

  • [2]
  • Tu, Loring W. (November 2015), "On the Genesis of the Woods Hole Fixed Point Theorem" (PDF), Notices of the American Mathematical Society, Providence, RI: American Mathematical Society, 62 (10): 1200–1206